Alert archive / California / Frost Advisories in 2024
Frost Advisory 7, NWS Eureka, CA
NWS Eureka, CA issued this frost advisory at Apr 7, 2024, 12:53 PM PDT for Lake County, Mendocino County, California. It took effect at Apr 7, 2024, 11:00 PM PDT. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Apr 7, 2024, 12:53 PM PDT (19:53 UTC)
- In effect from
- Apr 7, 2024, 11:00 PM PDT
- Expired
- Apr 8, 2024, 9:00 AM PDT
- In force
- 10 hr
- Issued by
- NWS Eureka, CA
Counties Lake County, CA, Mendocino County, CA
The radar
The Beale AFB radar (KBBX), 128 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 7.9 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 927 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
864 WWUS76 KEKA 071953 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 1253 PM PDT Sun Apr 7 2024 CAZ110-111-113>115-080400- /O.NEW.KEKA.FR.Y.0007.240408T0600Z-240408T1600Z/ Northwestern Mendocino Interior-Northeastern Mendocino Interior- Southeastern Mendocino Interior-Northern Lake-Southern Lake- Including Laytonville, Potter Valley, Willits, Gravelly Valley Airport, Finley, Lakeport, Redwood Valley, Covelo, and Calpella 1253 PM PDT Sun Apr 7 2024 ...FROST ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 9 AM PDT MONDAY... * WHAT...Temperatures as low as 33 will result in frost formation. * WHERE...Lake County, Northern Mendocino Interior, and Southeastern Mendocino Interior. * WHEN...From 11 PM this evening to 9 AM PDT Monday. * IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive outdoor plants may be killed if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka JB
1 follow-up statement
566 WWUS76 KEKA 081530 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 830 AM PDT Mon Apr 8 2024 CAZ110-111-113>115-081630- /O.EXP.KEKA.FR.Y.0007.000000T0000Z-240408T1600Z/ Northwestern Mendocino Interior-Northeastern Mendocino Interior- Southeastern Mendocino Interior-Northern Lake-Southern Lake- Including Calpella, Covelo, Willits, Redwood Valley, Finley, Lakeport, Laytonville, Gravelly Valley Airport, and Potter Valley 830 AM PDT Mon Apr 8 2024 ...FROST ADVISORY WILL EXPIRE AT 9 AM PDT THIS MORNING... $$ For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka JHW
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this frost advisory went out at Apr 7, 4:49 AM PDT, 8 hours 4 minutes earlier.
Area forecast discussion, Apr 7, 4:49 AM PDT, 8 hours 4 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
449 AM PDT Sun Apr 7 2024
.SYNOPSIS...Light rain showers will linger today as a trough exits
the region. As tempertures moderate, there will be a lingering
threat for frost in Lake County and interior Mendocino County
tonight. An expansive ridge of high pressure will then bring dry and
much warmer conditions most of next week.
&&
.DISCUSSION...Light rain showers will persist today, but will become
increasing sparse in coverage as a trough pulls southeast out of the
region. Temperatures are moderating from the anomalously cold
nights, especially for the southern areas in Lake and Mendocino
counties. Expect more frost formation in those southern zones
tonight, but coverage will be less than what was experienced this
morning.
Emerging from the doldrums of late-season winter-like
patterns, the region will welcome the warming influence of a
persistent, dominant high-pressure ridge beginning Monday. By
Wednesday, the Amplifying ridge will deliver 60s to portions of the
coast, and low 80s into the interior valleys. This summery pattern
looks to include coastal stratus and likely fog, and this could
suppress daytime highs for portions of the coast. Ensemble and
cluster analysis are beginning to consistently resolve a
progressive, but potentially deep upper trough late next week
that would bring another quick shot of rainfall.
With the potential energy in place from the warm inland surface
temperatures, the arrival of mid to low level moisture ahead of
the trough will bring the opportunity for inland mountain
thunderstorms. ECMWF EFI index is flagging for anomalous CAPE for
inland regions late next week, and there may be ample forcing with
the trough. Regarding the growing season, NBM is holding a return
for chances (30 to 50%) for frost (temperatures at 36 degrees or
less) for at least the interior valleys next weekend behind the
trough. /JJW
&&
.AVIATION...High pressure will continually build into the region
through the TAF period. Scattered showers at the coast will linger
into the early morning. Light northerly winds are expected through
today with a slight uptick in winds this afternoon. Most places will
top out at about 10 kts this afternoon. General low level VFR
overcast skies will continue at the coast with clearing more likely
for the interior as the trough exits the region.
&&
.MARINE...Winds will continue to turn northerly through today as high
pressure builds in. Northerlies will increase first across the
southern waters, with 60% chance for some isolated wind gusts above
30 kt just off of the Mendocino coast this afternoon. A
northwesterly swell system will build into the coastal waters
through this morning. However, waves will become steep through this
afternoon as north winds start picking up. Small Craft Advisories
were issued for the southern waters beginning this afternoon through
late Monday night. The northern waters may have a larger "good
weather" window than previously expected with the potential for
Small craft advisories looking more likely for early next week.
Either way stay tuned to the forecast for changes. Otherwise, the
summer-like wind pattern will persist through next week and another
northwesterly swell system is predicted to impact the coastal waters
mid to late next week.
&&
.BEACH HAZARDS...A northwesterly swell system around 7 feet at 15
seconds will bring a sneaker wave risk to northwest California
beaches Sunday morning. The greatest risk will be around sunrise
into the morning hours before building steep waves cause destructive
interference in the afternoon. Morning beach walkers should plan to
stay much farther back from the ocean or plan for a beach visit
later in the day when the sneaker wave threat decreases. As always,
avoid climbing rocks and jetties and never turn your back on the
ocean.
KMZ
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
Beach Hazards Statement until 11 AM PDT this morning for
CAZ101-103-104-109.
Frost Advisory until 9 AM PDT this morning for CAZ110-111-
113>115.
NORTHWEST CALIFORNIA COASTAL WATERS...
Small Craft Advisory from 3 PM this afternoon to 3 AM PDT
Tuesday for PZZ455-475.
&&
Visit us at https://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka
For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.pngNearby
Frost Advisories in California, 2024Every frost advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.